Alert archive / Kansas / Wind Advisories in 2013

Wind Advisory 6, NWS Goodland, KS

February 17, 201313 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this wind advisory at Feb 17, 2013, 3:14 PM CST for 13 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Feb 17, 2013, 9:00 PM CST. It was in force for 70 min.

The area

The counties it named.

The facts

Issued
Feb 17, 2013, 3:14 PM CST (21:14 UTC)
In effect from
Feb 17, 2013, 9:00 PM CST
Expired
Feb 17, 2013, 10:10 PM CST
In force
70 min
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3208 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

499 
WWUS73 KGLD 172114
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
214 PM MST SUN FEB 17 2013

...WINDY CONDITIONS EXPECTED TO DEVELOP OVERNIGHT...

.A STRONG COLD FRONT WILL MOVE ACROSS THE REGION LATE THIS EVENING
THROUGH THE OVERNIGHT HOURS. STRONG WINDS WILL DEVELOP IMMEDIATELY
BEHIND THIS FRONT...BEFORE DECREASING SLIGHTLY TOWARDS SUNRISE.

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181200-
/O.NEW.KGLD.WI.Y.0006.130218T0300Z-130218T1200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
214 PM MST SUN FEB 17 2013 /314 PM CST SUN FEB 17 2013/

...WIND ADVISORY IN EFFECT FROM 8 PM MST /9 PM CST/ THIS EVENING
TO 5 AM MST /6 AM CST/ MONDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 PM MST /9 PM CST/ THIS
EVENING TO 5 AM MST /6 AM CST/ MONDAY. 

* TIMING/DURATION...STRONG NORTHERLY WINDS WILL DEVELOP LATE THIS
  EVENING THROUGH THE OVERNIGHT HOURS.

* PEAK WINDS...SUSTAINED WINDS 30 TO 40 MPH WITH GUSTS TO 55 MPH
  POSSIBLE.

* OTHER IMPACTS...AREAS OF BLOWING DUST MAY RESTRICT VISIBILITIES
  AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$
1 follow-up statement
463 
WWUS73 KGLD 180410
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
910 PM MST SUN FEB 17 2013


COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180515-
/O.CAN.KGLD.WI.Y.0006.000000T0000Z-130218T1200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
910 PM MST SUN FEB 17 2013 /1010 PM CST SUN FEB 17 2013/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WIND
ADVISORY. 

NORTHWEST WINDS OF 20 TO 30 MPH WITH A FEW GUSTS TO 45 MPH ARE
POSSIBLE THROUGH EARLY MONDAY MORNING. HOWEVER...SUSTAINED WINDS
OF 30 MPH AND GUSTS OVER 45 MPH ARE NOT EXPECTED. THEREFORE...THE
WIND ADVISORY HAS BEEN CANCELLED. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Feb 17, 11:45 AM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Feb 17, 11:45 AM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MST SUN FEB 17 2013

.UPDATE...
ISSUED AT 424 AM MST SUN FEB 17 2013

MADE A QUICK UPDATE TO FORECAST TO ACCOUNT FOR DEVELOPMENT OF
MOUNTAIN CIRRUS THAT IS APPROACHING THE AREA. AT THIS TIME...AM
NOT EXPECTING A LARGE IMPACT ON TEMPS.

&&

.SHORT TERM...(TODAY AND MONDAY)
ISSUED AT 231 AM MST SUN FEB 17 2013

04Z WATER VAPOR IMAGERY/RUC ANALYSIS INDICATED SHORT WAVE RIDGE OVER
THE NORTHERN HIGH PLAINS WITH SHORT WAVE TROUGH MOVING INTO THE
NORTHERN ROCKIES. 00Z SOUNDINGS INDICATED A WELL MIXED AND DRY
AIRMASS SURROUNDING THE CWA WITH PRECIPITABLE WATER VALUES IN THE .2
-.3 RANGE.

MAIN SHORT TERM FORECAST CONCERNS WILL BE FIRE WX AND TEMPERATURES
TODAY FOLLOWED BY WIND SPEEDS ON MONDAY.

TODAY-MONDAY...AFOREMENTIONED SHORT WAVE TROUGH WILL MOVE INTO THE
HIGH PLAINS DURING THE AFTERNOON BEFORE SLIDING TO THE SOUTHEAST
OVER THE AREA TONIGHT AND INTO TOMORROW MORNING. STRONG COLD FRONT
WILL ACCOMPANY THIS SYSTEM WHICH WILL LIKELY MOVE ACROSS CWA DURING
THE EVENING. STILL APPEARS TO BE A PERIOD OF STRONG FORCING
TONIGHT/EARLY TOMORROW MORNING COINCIDING WITH GENERALLY LOW STATIC
STABILITY. WHILE FORCING FOR ASCENT WILL BE STRONG...CONDENSATION
PRESSURE DEFICIT FIELDS INDICATE ANY SATURATION/REALIZATION OF
POTENTIAL INSTABILITY WILL BE VERY UNLIKELY. COULD POSSIBLE SEE A
BRIEF SPRINKLE OR FLURRY BEHIND THE FRONT...BUT MEANINGFUL
PRECIPITATION IS NOT EXPECTED.

AS FRONT PASSES...EXPECT TO SEE A 1-2 HOUR PERIOD OF NEAR ADVISORY
LEVEL WINDS WITH GUSTS APPROACHING 45 MPH. THIS SHOULD BE RELATIVELY
SHORT LIVED AND LIMITED TO THE IMMEDIATE AREA AROUND FRONT AND DO
NOT ANTICIPATE ISSUING ANY WIND HIGHLIGHT AT THIS TIME. ONCE DAYTIME
HEATING BEGINS WINDS WILL INCREASE AGAIN AND FLIRT WITH ADVISORY
CONDITIONS THROUGHOUT THE DAY. AM MORE CONFIDENT IN A MORE
MEANINGFUL DURATION OF STRONG WINDS ON MONDAY AFTERNOON THAN DURING
THE OVERNIGHT PERIOD...BUT FOR THE TIME BEING WILL PROBABLY HOLD OFF
ON WIND HIGHLIGHT UNTIL FIRE WX WARNINGS EXPIRE.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 231 AM MST SUN FEB 17 2013

MONDAY NIGHT-TUESDAY NIGHT...SHORTWAVE RIDGE WILL BUILD OVER THE
AREA AS MONDAY SYSTEM DEPARTS THE AREA LEADING TO LARGE SCALE
SUBSIDENCE/DRYING ACROSS THE AREA. LULL IN THE WEATHER WILL BE
SOMEWHAT SHORT LIVED HOWEVER AS LARGE TROUGH DEVELOPS OVER THE
ROCKIES. WHILE IT IS NOT OUT OF THE QUESTION PRECIP THREAT MAY START
LATE TUESDAY NIGHT AS SMALLER SCALE TROUGHS EJECT FROM SYSTEM. WHILE
LATEST NAM DOES SUPPORT SOME PRECIPITATION BY 9Z WED...BASED ON GEFS
PROBABILITIES THINK KEEPING FORECAST DRY ATTM IN ORDER. TEMPERATURES
WILL FALL INTO THE LOWER TEENS MONDAY NIGHT AS WINDS DECREASE AND
SFC HIGH SETTLES OVER THE AREA. AS CYCLOGENESIS INTENSIFIES ON
TUESDAY NIGHT EXPECT WINDS TO REMAIN FAIRLY STRONG THROUGH THE
NIGHT. WITH THE INCREASE IN WINDS AND MOISTURE ADVECTION THINK TEMPS
WILL REMAIN WELL ABOVE NORMAL OVERNIGHT.

WEDNESDAY THROUGH SATURDAY...MAIN CONCERN WILL CONTINUE TO BE THE
STRONG WINTER STORM TO MOVE ACROSS THE PLAINS WEDNESDAY THROUGH
THURSDAY. OVERALL TREND HAS BEEN TO SLOW THE STORM SYSTEM DOWN AND
SHIFT IT FURTHER SOUTH.

WEDNESDAY ISENTROPIC LIFT OVERSPREADS THE AREA AS THE LONG WAVE
UPPER LEVEL TROUGH APPROACHES.  THERE MAY BE A SMALL WINDOW FOR
FREEZING DRIZZLE TO DEVELOP DURING THE MORNING BEFORE TEMPERATURES
WARM...BUT WILL LEAVE AS A RAIN/SNOW MIX FOR NOW AT THIS TIME RANGE.
BY WEDNESDAY EVENING THE PRECIPITATION WILL TURN TO ALL SNOW.  LATE
WEDNESDAY NIGHT THROUGH EARLY THURSDAY MORNING THE LEFT EXIT OF THE
500MB JET MOVES OVER THE AREA AS THE SURFACE LOW MOVES IN.  WITH A
SATURATED ENVIRONMENT AND DEEP LIFTING OCCURRING...BELIEVE THIS WILL
BE WHEN THE MAJORITY OF THE SNOW WILL FALL.  SOUNDINGS DURING THIS
TIME SHOW AN INVERSION JUST OFF THE SURFACE SO DO NOT THINK THE
STRONG WINDS WILL MAKE IT TO THE GROUND WHICH WILL HELP REDUCE THE
BLOWING SNOW.

EARLY THURSDAY MORNING THE BEST SNOWFALL RATES WILL CONTINUE AS THE
SURFACE LOW AND LEFT EXIT OF THE 500MB JET MOVE ACROSS THE REST OF
THE AREA.  LATE THURSDAY MORNING THROUGH THE AFTERNOON THE LIFT
DECLINES AS THE LEFT EXIT OF THE JET AND THE SURFACE LOW MOVE OUT OF
THE AREA.  MEANWHILE A STRONG COLD FRONT WILL MOVE INTO THE AREA
BEHIND THE SURFACE LOW.  THE COOLER AIR WILL ALLOW THE STRONG WINDS
ON THE BACKSIDE OF THE LOW TO REACH THE GROUND.  BY THURSDAY EVENING
THE SNOWFALL WILL COME TO AN END FROM WEST TO EAST.

FRIDAY AND SATURDAY WILL BE DRY AS THE UPPER LEVEL JET REMAINS SOUTH
OF THE AREA BEHIND THE WINTER STORM SYSTEM AS THE SYSTEM CONTINUES
NORTHEAST.

TEMPERATURES FOR THE PERIOD WILL START OUT NEAR NORMAL ON WEDNESDAY
THEN TRANSITION TO BELOW NORMAL THROUGH THE REST OF THE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1045 AM MST SUN FEB 17 2013

VFR CONDITIONS WILL PERSIST THROUGH THE TAF PERIOD AT GLD AND MCK.
WINDS WILL BE LIGHT OUT OF THE SOUTHWEST THIS AFTERNOON WITH HIGH
CIRRUS CLOUDS. THIS EVENING A STRONG COLD FRONT WILL PUSH THROUGH
BOTH TAF SITES WITH BREEZY TO GUSTY NORTHWEST WINDS TONIGHT AND
THROUGH TOMORROW. WINDS WILL BE 20-25KTS SUSTAINED OVERNIGHT INTO
TOMORROW WITH GUSTS UP TO 40KTS.

&&

.FIRE WEATHER...
ISSUED AT 231 AM MST SUN FEB 17 2013

AFTERNOON HUMIDITIES WILL INTO THE SINGLE DIGITS AS TEMPERATURES
CLIMB TO NEAR RECORD VALUES IN ADVANCE OF STRONG COLD FRONT.
SOUTHWESTERLY WINDS OF 10 TO 20 MPH WITH HIGHER GUSTS WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS IN THIS AREA. A RED FLAG WARNING
AS BEEN ISSUED FOR THE AFTERNOON AND EARLY EVENING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING UNTIL 6 PM MST /7 PM CST/ THIS EVENING FOR
     KSZ002>004-013>016-027>029-041-042.

CO...RED FLAG WARNING UNTIL 6 PM MST THIS EVENING FOR COZ253-254.

NE...NONE.
&&

UPDATE...JRM
SHORT TERM...JRM
LONG TERM...JRM/JTL
AVIATION...JJM
FIRE WEATHER...JRM
Hazardous weather outlook, Feb 17, 4:39 AM CST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
339 AM MST SUN FEB 17 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181315-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
339 AM MST SUN FEB 17 2013 /439 AM CST SUN FEB 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ALONG AND SOUTH OF
A FLAGLER TO NORTON LINE. ALL OUTDOOR BURNING SHOULD BE AVOIDED IN
THIS AREA.

A STRONG COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT...WHICH WILL
BRING A BRIEF PERIOD OF STRONG WIND GUSTS UP TO 45 MPH AS IT PASSES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG NORTHERLY WINDS OF 25 TO 30 MPH WITH GUSTS UP TO 45 MPH ARE EXPECTED
ACROSS THE AREA ON MONDAY.

BEGINNING ON WEDNESDAY AND CONTINUING THROUGH THE DAY ON
THURSDAY...A POWERFUL WINTER STORM SYSTEM WILL MOVE EAST OF THE
ROCKIES AND ACROSS THE HIGH PLAINS. THIS STORM SYSTEM HAS THE
POTENTIAL TO BRING GUSTY WINDS AND HEAVY SNOW. THE COMBINATION OF
WINDS AND SNOWFALL MAY LEAD TO HAZARDOUS DRIVING CONDITIONS LATE
WEDNESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

JRM

Nearby

Wind Advisories in Kansas, 2013Wind Advisories in Colorado, 2013Wind Advisories in Nebraska, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.